Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Side effects of Mirena- anyone else?

I got the Mirena IUD in March of this year (a few weeks after my son was born.) Approximately 1 month after it was placed, I noticed that I was gaining some weight. As of right now, I have gained 15 lbs. I have never been more than 120 lbs. I've always been very small with a high metabolism. I have also developed a lot of facial acne since getting the Mirena IUD. Has anyone else had these side effects? Should I have it removed? Give the birth control more time? Is there another form of birth control that you would recommend? Thanks!

Answer Question
 
bensmybaby

Asked by bensmybaby at 4:28 PM on Aug. 13, 2010 in Health

Level 5 (62 Credits)
Answers (7)
  • Yes. I had both of those things, but after 6-8 months it drastically improved. I have had mine 2 1/2 years and still like it.
    SleepingBeautee

    Answer by SleepingBeautee at 4:29 PM on Aug. 13, 2010

  • My dr actually recommended I get the mirena because I gained weight on bcpills and supposedly since the hormones are specific to the womb, and not spread systemically it is not supposed to have as many side effects such as weight gain, sexual dysfunction, all those yucky side effects that the pills gave me. The only side effect of the mirena I've had were spotting for the first 6 months and lighter periods. I've had it for about a year and a half.
    AshleyBDG

    Answer by AshleyBDG at 4:33 PM on Aug. 13, 2010

  • I would reccommend the Paraguard IUD, if you decide to switch. I love the fact that it is completely hormone free.
    JGRIMMER

    Answer by JGRIMMER at 4:36 PM on Aug. 13, 2010

  • thanks everyone! I hope the same goes for me, SleepingBeautee! I'm pretty close to giving up on the Mirena. I have very low self esteem now and hate my figure!
    bensmybaby

    Comment by bensmybaby (original poster) at 4:40 PM on Aug. 13, 2010

  • I have had my Mirena since may, and haven't really noticed any weight gain. I don't weight myself regularly though. All I know is that my jeans still fit lol. No acne either, in fact my breakouts have gotten better. I do still spot a little, but haven't had an actual period since may. I would give it a few more months and see how it goes, I have heard so many say that after a few months the side effects were all but gone.
    rhianna1708

    Answer by rhianna1708 at 4:53 PM on Aug. 13, 2010

  • I currently use Mirena almost a yr now. I haven't experience any side effects. My doctor did recommend it and I decide to use it because of the posibility of a lighter or no period. My period is lighter now. I haven't gained any weight or experience ace problems. It did however took awhile for my period to get lighter. so I would give it sometime.
    Cassandre

    Answer by Cassandre at 1:42 PM on Aug. 14, 2010

  • i had the mirena for a year then had it removed. many years ago i had depo which made me gain 50 lbs in 6 mos and made me NUTS (raging/irritable). since that time, synthetic hormones and i don't mix... mirena was ok for a little while, but when i started gaining weight and finding myself raging, i got it out... follow your instincts. i don't know what else to recommend other than something like the copper IUD without synthetic hormones.
    figaro8895

    Answer by figaro8895 at 9:10 PM on Aug. 16, 2010

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.